Continuous q-Hermite Polynomials When q > 1

  • Richard Askey
Part of the The IMA Volumes in Mathematics and Its Applications book series (IMA, volume 18)


The continuous q-Hermite polynomials have a reasonably well known orthogonality relation when — 1 < q < 1. When q > 1 the change of variables xix lends to a set of orthogonal polynomials. The same happens for the continuous q-ultraspherical polynomials, but now only finitely many polynomials are orthogonal with respect to a positive measure. A positive measure is found in each of these cases.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    W. Al Salam, W. Allaway AND R. Askey, Sieved orthogonal polynomials, Trans. Amer. Math. Soc., 284 (1984), pp. 39–55.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    W. Allaway, The identification of a class of orthogonal polynomials, Ph.D. thesis, University of Alberta, Canada, 1972.Google Scholar
  3. [3]
    W. Allaway, Some properties of the q-Hermite polynomials, Canadian J. Math., 32 (1980), pp. 686–694.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    R. Askey, Limits of some q-Laguerre polynomials, J. Approximation Theory, 46 (1986), pp. 213–216.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    R. Askey, A integral of Ram an uj an and orthogonal polynomials, J. Indian Math. Soc. (to appear).Google Scholar
  6. [6]
    R. Askey AND M. Ismail, The Rogers q-ultraspherical polynomials, in Approximation Theory III, ed. E.W. Cheney, Academic Press, New York, 1980, pp. 175–182.Google Scholar
  7. [7]
    R. Askey AND M. Ismail, A generalization of ultraspherical polynomials, in Studies in Pure Mathematics, ed. P. Erdös, Birkhäuser, Basel, 1983, pp. 55–78.Google Scholar
  8. [8]
    R. Askey AND M. Ismail, Recurrence relations, continued fractions and orthogonal polynomials, Memoirs Amer. Math. Soc., 300 (1984). 108 pagesMathSciNetGoogle Scholar
  9. [9]
    R. Askey AND R. Roy, More q-beta integrals, Rocky Mountain J. Math., 16 (1986), pp. 365–372.MathSciNetMATHCrossRefGoogle Scholar
  10. [10]
    R. Askey AND J. Wilson, Some basic hypergeometric orthogonal polynomials that generalize Jacobi polynomials, Memoirs Amer. Math. Soc., 319 (1985). 55 pages.MathSciNetGoogle Scholar
  11. [11]
    T.S. Chihara, A characterization and a class of distributions for the Stieitjes-Wigert polynomials, Canadian Math. Bull., 13 (1970), pp. 529–532.MathSciNetCrossRefGoogle Scholar
  12. [12]
    T.S. Chihara, An Introduction to Orthogonal Polynomials, Gordon and Breach, New York, 1978.MATHGoogle Scholar
  13. [13]
    G. Freud, Orthogonal Polynomials, Pergamon Press, Oxford, 1971.Google Scholar
  14. [14]
    M. Ismail AND D. Stanton, On the Askey-Wilson and Rogers polynomials, Canadian J. Math. (to appear).Google Scholar
  15. [15]
    M. Ismail, D. Stanton AND G. Viennot, The combinatorics of q-Hermite polynomials and the Askey-Wilson integral, Europ. J. Combinatorics, 8 (1987), pp. 379–392.MathSciNetMATHGoogle Scholar
  16. [16]
    E.G. Kalnins AND W. Miller, Symmetry techniques for q-series: the Askey-Wilson polynomials, Rocky Mountain J. Math. (to appear).Google Scholar
  17. [17]
    B.F. Logan, Note on the construction of weight functions, SIAM J. Math. Anal., 10 (1979), pp. 752–756.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    W. Miller, Symmetry techniques and orthogonality for q-series, this volume.Google Scholar
  19. [19]
    P. Nevai, A new class of orthogonal polynomials, Proc. Amer. Math. Soc., 91 (1984), pp. 409–415.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    A.F. Nikiforov AND V.B. Uvarov, Special Functions of Mathematical Physics, second edition, Nauka, Moscow, 1984. (in Russian), English translation, Birkhauser, Basel, (1987).MATHGoogle Scholar
  21. [21]
    A.F. Nikiforov, S.K. Suslov AND V.B. Uvarov, Classical Orthogonal Polynomials of a Discrete Variable, Nauka, Moscow, (1985), (in Russian).MATHGoogle Scholar
  22. [22]
    S. Ramanujan, The Lost Notebook and Other Unpublished Papers, Narosa Publ. House, New Delhi, 1988. Distributed in Europe and North America by Springer.MATHGoogle Scholar
  23. [23]
    L.J. Rogers, Second memoir on the expansion of certain infinite products, Proc. London Math. Soc., 25 (1894), pp. 318–343.CrossRefGoogle Scholar
  24. [21]
    L.J. Rogers, Third memoir on the expansion of certain infinite products, Proc. London Math. Soc., 26 (1895), pp. 15–32.MATHCrossRefGoogle Scholar
  25. [25]
    V.R. Thiruvenkalachar AND K. Venkatachaliengar, Ramanujan at Elementary Levels; Glimses. unpublished manuscript.Google Scholar
  26. [26]
    S. Wigert, Sur les polynomes orthogonaux et l’approximation des fonctions continues, Arkiv för Mat., Astron och Fysik, 17(18) (1923), pp. 1–15.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1989

Authors and Affiliations

  • Richard Askey
    • 1
  1. 1.Department of MathematicsUniversity of Wisconsin-MadisonMadisonUSA

Personalised recommendations